Texas, 2018

Damaging Winds in Texas, August 25, 2018

August 25, 2018 · NWS LUB · 2 events in 1 county or zone

Severe thunderstorms early this evening targeted portions of Lamb County with damaging downbursts and heavy rain at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms early this evening targeted portions of Lamb County with damaging downbursts and heavy rain at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 25, 5:15 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 25, 5:15 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 PM CDT Sat Aug 25 2018

.AVIATION...
Isolated to scattered thunderstorms to the west of the terminals
may make a run at KLBB and KPVW during the next several hours but
will be decreasing in coverage. Outside of any possible
thunderstorm activity, VFR will prevail.

&&

.PREV DISCUSSION... /issued 251 PM CDT Sat Aug 25 2018/

DISCUSSION...
No big changes made to the forecast this iteration. Isolated
thunderstorms will again be possible along the northwest periphery
of an upper ridge this afternoon into this evening, favoring the
northern and western zones, though just about any location could see
a rogue storm. As of 1930Z we were already seeing showers trying to
take root along Palo Duro Canyon, with cumulus also growing near
the TX/NM line, while more robust activity was well underway
further west over the mountains of NM. Similar to yesterday, we
expect rather limited coverage, but decent PWATs (1-1.4+ inches)
and a hot and deeply mixed boundary layer could support locally
heavy downpours and gusty outflow winds, respectively.

The overall weather pattern won't change much on Sunday, though the
mid-level moisture plume rounding the western extent of the ridge is
progged to thin/weakening, and this in turn could further curtail
afternoon/evening storm chances. Even so, just enough signal in the
NWP to maintain a minimal thunder mention across the northwest
zones. The thinning monsoonal moisture plume will bend more squarely
over the South Plains region on Monday as an upper trough emerges
from the northern Rockies into the northern High Plains. This subtle
pattern shift combined with another day of intense heating and a
surface trough stretching from southwest-to-northeast over the CWA
may be enough to promote the development of isolated late-day
convection. Storm chances appear to peak on Tuesday as there is a
slight uptick in the richness of the monsoon moisture, while at
the same time a weak cold front edges toward, and perhaps into,
the northern zone Tuesday afternoon. Hence, we have maintained
30% PoPs for a good chunk of the South Plains and southeast Texas
Panhandle Tuesday evening/night. Low thunder chances may linger
into Wednesday with the frontal zone somewhere in the region
before the upper ridge builds back westward more squarely over the
region, likely squashing rain chances for the latter part of the
work week.

Things become less clear next weekend as another trough is likely
to be moving across the northern CONUS. The 12Z GFS has
accelerated the time of this system which in turn brings a weak
front into northwest Texas by late Saturday. If this comes to
fruition, we could see storm chances rise, but until NWP
consistency increasing regarding the timing of this disturbance,
we have elected to keep the forecast dry.

Temperatures will continue to reside several degrees above
average through early next week, but could briefly "cool" toward
average as the front dips in the region around mid-week. More heat
will follow to close out the week as the upper ridge's influence
increases across the southern High Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Aug 25, 3:06 AM CST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
406 AM CDT Sat Aug 25 2018

TXZ021>044-252115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
406 AM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

If thunderstorms form this afternoon, some may become strong with
winds to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
August 25, 5:20 PM CST
Where
Lamb County, 1.15 mi E of Amherst
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.020, -102.400

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lamb

When
August 25, 7:15 PM CST
Where
Lamb County, 2.4 mi WSW of Bainer
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
COOP Observer
Coordinates
33.870, -102.270

Several trees, fences and about 20 utility poles were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769396, 769394.